Alert archive / Idaho / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 21, NWS Boise, ID

August 6, 2009Ada County, Elmore County, Owyhee County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Aug 6, 2009, 7:22 AM MDT for Ada County, Elmore County, Owyhee County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2009, 7:22 AM MDT (13:22 UTC)
Expired
Aug 6, 2009, 8:00 AM MDT
In force
38 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

Counties Ada County, ID, Elmore County, ID, Owyhee County, ID

The radar

The Boise radar (KCBX), 23 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 1.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2009-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2009-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOI 061322
SVRBOI
IDC001-039-073-061400-
/O.NEW.KBOI.SV.W.0021.090806T1322Z-090806T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
722 AM MDT THU AUG 6 2009

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ADA COUNTY IN SOUTHWEST IDAHO...
  WEST CENTRAL ELMORE COUNTY IN SOUTHWEST IDAHO...
  AND NORTH CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO...

* UNTIL 800 AM MDT.

* AT 720 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR OREANA...OR 37 MILES WEST
  OF MOUNTAIN HOME...AND WAS MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OREANA AROUND 725 AM MDT...
  BIG FOOT BUTTE AROUND 745 AM MDT...
  BOISE STAGE STOP...BLACKS CREEK RESERVOIR AND LUCKY PEAK DAM AROUND
    800 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4358 11608 4345 11579 4286 11634 4296 11655
TIME...MOT...LOC 1322Z 212DEG 39KT 4300 11637

$$

LRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:50 AM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 6, 3:50 AM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
350 AM MDT THU AUG 6 2009

.SHORT TERM...TODAY THROUGH FRIDAY...VERY POTENT SYSTEM FINALLY
MAKING ITS WAY ONSHORE AND IT IS HEADED STRAIGHT FOR OUR AREA. WE
WILL SEE PERIODS OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY
RAIN...FROM THIS AFTERNOON RIGHT ON THROUGH FRIDAY. WITH SO MUCH
RAINFALL COMING...WE HAVE DECIDED TO DROP THE RED FLAG WARNING.
TEMPS WILL BE MUCH COOLER TODAY THAN IN RECENT DAYS OWING TO THE
CLOUD COVER AND RAIN COOLED AIR. A COLD FRONT WILL BECOME WELL
ORGANIZED ON OUR EASTERN BORDER THIS AFTERNOON. TONIGHT WILL BE
STORMY AND COOL...WITH WIDESPREAD RAINFALL AND NUMEROUS
THUNDERSTORMS. FRIDAY WILL BE A RECORD SETTING DAY WITH COOL
MAXIMUM TEMPERATURES. AT THIS TIME...IT APPEARS THAT HIGHS WILL BE
IN THE 40S AND 50S IN THE MTNS AND IN THE 60S IN THE LOWER
ELEVATIONS. THIS COOL AIR WILL BE PROVIDED BY THE UNUSUALLY STRONG
UPPER LEVEL STORM SYSTEM...COMBINED WITH CLOUDY SKIES AND MORE
RAIN COOLED AIR. WE HAVE CONSIDERED ISSUING A FLOOD WATCH FOR OUR
HIGHER TERRAIN...BUT WILL LET THE SERVICE HYDROLOGIST MAKE THAT
CALL DURING THE DAY. HIS EXPERTISE WILL BE CRITICAL IN MAKING THIS
DECISION. OVERALL...IT LOOKS LIKE WE MAY HAVE WIDESPREAD RAINFALL
AMOUNTS OF OVER AN INCH...WITH LOCAL MAXIMA OVER 2 INCHES. WINDS
WILL BE AN ISSUE THIS AFTERNOON... ESPECIALLY IN SOUTHERN OWYHEE
AND TWIN FALLS COUNTIES. OUR CURRENT FORECAST DOES NOT WARRANT A
WIND ADVISORY...BUT IT IS CLOSE. IF THERE IS INTERACTION WITH A
CONVECTIVE COMPLEX THIS AFTERNOON... ADVISORY LEVEL WINDS COULD
RESULT. WINDS WILL BE HIGHER THAN NORMAL AGAIN FRIDAY...MAKING THE
COOL WEATHER SEEM EVEN COOLER.

THERE IS A SEVERE WEATHER THREAT TODAY...MAINLY IN OUR SOUTHWEST
IDAHO COUNTIES. INSTABILITY WILL BE ABOUT AS HIGH AS WE EVER GET
THIS AFTERNOON. CAPE VALUES NEAR OR OVER 2000 WILL OCCUR...
ESPECIALLY IN THE WESTERN MAGIC VALLEY WHERE THE GREATEST SEVERE
WEATHER THREAT EXISTS. THIS IS ONE OF THOSE RARE DAYS WHERE WE SEE
SUPERCELL THUNDERSTORMS...JUST LIKE THEY DO OUT IN THE PLAINS. AND
ALTHOUGH THE THREAT IS STILL QUITE SMALL...WE NEED TO MENTION
TORNADOES AS A POSSIBLE THREAT BECAUSE OF THE COMBINATION OF SHEAR
AND INSTABILITY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...WIDESPREAD
PRECIPITATION WILL PERSIST FRIDAY NIGHT AS THE COLD UPPER LEVEL
TROUGH REMAINS OVER IDAHO. ON SATURDAY...THE TROUGH WILL DRIFT
EASTWARD...CONFINING INSTABILITY SHOWERS TO SW IDAHO. HAVE
MAINTAINED FORECAST OF THUNDERSTORMS SATURDAY EVENING BUT HAVE
DECREASED PROBABILITY TO SLIGHT CHANCE DUE TO MARGINAL
INSTABILITY PARAMETERS. GENERALLY WARMER AND DRIER ACROSS SE ORE
AND THE WRN SNAKE PLAIN ON SATURDAY...BUT HIGHS STILL
APPROXIMATELY 15 DEGREES BELOW NORMAL. WARMING TREND WILL CONTINUE
SUNDAY AND MONDAY AS HEIGHTS REBOUND IN RESPONSE TO THE DEPARTING
TROUGH. BY WEDNESDAY...FLOW ALOFT WILL BECOME SOUTHWESTERLY /AHEAD
OF AN APPROACHING PACIFIC SYSTEM/ AND TEMPERATURES WILL WARM TO
NEAR NORMAL VALUES.

&&

.AVIATION...ISOLATED MVFR SHOWERS/THUNDERSTORMS WILL BECOME
SCATTERED IN NATURE BY LATE MORNING. BY 21Z THIS AFTERNOON...SHOWERS
AND EMBEDDED THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS SE ORE AND
SW ID. EXPECT LOCAL IFR IN HEAVY RAIN AND WIDESPREAD MOUNTAIN
OBSCURATION THROUGHOUT THE AFT/EVE. LIGHT TO MODERATE WEST WINDS
- WITH 30-35 KT GUSTS NEAR KTWF AND KJER. ERRATIC AND EVEN
STRONGER GUSTS ARE LIKELY IN THE VICINITY THUNDERSTORMS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE

&&

WEATHER.GOV/BOISE

SHORT TERM...SP
LONG TERM....MT
AVIATION.....MT
Hazardous weather outlook, Aug 6, 6:19 AM MDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
619 AM MDT THU AUG 6 2009

IDZ011>016-028>030-ORZ061>064-071230-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
619 AM MDT THU AUG 6 2009 /519 AM PDT THU AUG 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT
A STRONG FALL-LIKE UPPER LEVEL STORM SYSTEM WILL APPROACH
SOUTHEAST OREGON AND SOUTHWEST IDAHO TODAY. THUNDERSTORMS WILL BE
WIDESPREAD TODAY AND TONIGHT...AND HEAVY RAIN IS POSSIBLE FROM
THIS AFTERNOON THROUGH TONIGHT. IN ADDITION...SEVERE THUNDERSTORMS
ARE POSSIBLE TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS
PLACED MOST OF THE AREA IN THE SLIGHT RISK CATEGORY...SOMETHING
THAT ONLY HAPPENS TO US A FEW TIMES A YEAR. THIS AFTERNOON AND
TONIGHT THERE IS A RISK OF HAIL...DAMAGING WINDS...AND EVEN A
TORNADO. THE WESTERN MAGIC VALLEY HAS THE BEST CHANCE OF SEEING
SEVERE THUNDERSTORMS...BUT IN OUR OPINION ALL AREAS RUN AT LEAST A
SLIGHT RISK. THE STRONG UPPER LEVEL STORM SYSTEM WILL PASS OVER
THE AREA TONIGHT...BRINGING MUCH COOLER TEMPERATURES WITH IT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WITH COOL AIR FROM THE UPPER LEVEL SYSTEM IN PLACE...HIGHS IN THE
VALLEYS ON FRIDAY WILL BE IN THE 60S...WITH 40S AND 50S IN THE
MOUNTAINS. HEAVY RAIN IS POSSIBLE FRIDAY...BUT WILL TAPER OFF
FRIDAY NIGHT INTO SATURDAY. A WARMUP WILL BEGIN SATURDAY...AND WILL
LAST WELL INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
ALL INFORMATION ON THUNDERSTORMS AND HEAVY RAIN WILL BE GREATLY
APPRECIATED. PLEASE CALL LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE OFFICE IN BOISE. WE THANK YOU FOR YOUR ASSISTANCE.

SP

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:47 AM MDTSevere Thunderstorm WarningBOIAda, Boise28 min
Aug 6, 7:52 AM MDTSevere Thunderstorm WarningBOIAda, Boise, Elmore38 min
Aug 6, 8:24 AM MDTSevere Thunderstorm WarningBOIAda, Boise, Elmore51 min
Aug 6, 9:07 AM MDTSevere Thunderstorm WarningBOIAda, Boise, Canyon, Gem, Owyhee48 min
Aug 6, 9:14 AM MDTFlash Flood WatchBOIAda, Adams, Boise, Camas, Canyon, Elmore and 5 more18 hr
Aug 6, 9:51 AM MDTSevere Thunderstorm WarningBOIAda, Elmore, Owyhee54 min
Aug 6, 10:40 AM MDTSevere Thunderstorm WarningBOIAda, Boise, Elmore35 min
Aug 6, 10:56 AM MDTAreal Flood AdvisoryBOIAda3 hr
Aug 6, 11:07 AM MDTSevere Thunderstorm WarningBOIBoise, Elmore38 min
Aug 6, 11:38 AM MDTSevere Thunderstorm WarningBOIBoise, Elmore37 min
Aug 6, 1:14 PM MDTSpecial Weather StatementBOIAda61 min
Aug 6, 1:23 PM MDTSevere Thunderstorm WarningBOIAda, Boise, Elmore, Owyhee25 min
Aug 6, 1:53 PM MDTSevere Thunderstorm WarningBOIAda, Elmore, Owyhee19 min
Aug 6, 2:03 PM MDTAreal Flood AdvisoryBOIAda58 min
Aug 6, 3:39 PM MDTSpecial Weather StatementBOITwin Falls51 min
Aug 6, 3:48 PM MDTSpecial Weather StatementBOIAda, Boise57 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.